Wait…is this a true Penicillin Allergy?

Leave a comment

January 23, 2018 by dailybolusoflr

By: Lauren von Stein, PharmD. PGY1 Pharmacy Resident


Many patients coming into the Emergency Department (ED) are labeled as “penicillin allergic.” In reality, 85-90% of these patients are not truly allergic and have negative skin tests.1 True penicillin allergies (consisting of a Type 1 IgE mediated reaction) occur in <0.05% of the general population, with the risk of anaphylaxis in 0.002% of treated patients.2


Even patients who have previously had a reaction to penicillin may not react upon second exposure. This is especially true in patients who have not had a reaction for >15 years.3


When assessing a penicillin allergy, penicillin skin testing can aid in determining a patient’s allergy status. Patients with a negative skin test are NOT at risk for anaphylactic reactions, but are still at risk of a dermatologic or GI reaction. As penicillin skin tests are not readily available to be performed in the ED, it is extremely helpful to get a detailed history. The following is a list of questions to ask patients in order to make an informed decision about their treatment course.


1) How long after beginning penicillin did the reaction occur?
2) Was there any wheezing, throat or mouth swelling, uticaria?
3) If a rash occurred, what was the nature of the rash? Where was it and what did it
look like?
4) Was the patient on other medications at the time of the reaction?
5) Since then, has the patient ever received another penicillin or cephalosporin (ask
about trade names like: Augmentin, Keflex, Trimox, Ceftin, Vantin)?
6) If the patient received a beta-lactam, what happened?


Considerations:

  • Patients who experience a Type 1 reaction (ie: anaphylaxis, angioedema, uticaria, laryngeal edema or hypotension) or have an unknown reaction type should not be prescribed beta-lactams including: penicillins, carbapenms (ie: meropenem, ertapenem), and cephalosporins without skin testing.2
  • If a patient does not have a Type 1 reaction, it is appropriate to cautiously consider cephalosporins and carbapenems.
    1. Cross-reactivity rates with carbapenems is 1-6%4 in patients with a previous IgE-mediated reaction
    2. Cross-reactivity rates with cephalosporins is <10% in patients with a previous IgE-mediated reaction
    3. 2nd (ie: cefuroxime), 3rd (ie: ceftriaxone), and 4th (ie: cefepime) generation cephalosporins have less cross reactivity than 1st generation cephalosporins (ie: cefazolin) due to the presence of different side chains to penicillins
    4. Aztreonam does not contain the same bicyclic-ring structure as other beta-lactams and can therefore be safely used in patients with a penicillin allergy.

References:

  1. Salkind A, Cuddy P & Foxworth J. Is this patient allergic to penicillin? An evidence-based analysis of the likelihood of penicillin allergy. JAMA 2001;285(19):2498–2505
  2. Bhattacharya S. The facts about penicillin allergy: a review. J Adv Pharm Technol Res2010;1(1):11–17
  3. Mirakian R, Leech SC, Krishna MT et al. Management of allergy to penicillins and other beta-lactams. Clinical & Experimental Allergy 2015;(45):300–327.
  4. Frumin J & Gallagher JC. Allergic cross-sensitivity between penicillin, carbapenem, and monobactam antibiotics: what are the chances? Ann Pharmacother 2009;43(2):304–315.
  5. James CW & Gurk-Turner C. Cross-reactivity of beta-lactam antibiotics. Proc (Bayl Univ Med Cent) 2001;14(1):106–107.

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: